Are there Taxotere side effects?

A fellow caregiver asked...

Are there long term Taxotere side effects, and what are they?

Expert Answer

Senior Editor Melanie Haiken, who is responsible for Caring.com's coverage of cancer, general health, and family finance, discovered how important it is to provide accurate, targeted, usable health information to people facing difficult decisions.

Taxotere (brand name Taxol) has many of the same side effects of other chemo drugs, but some are better than others, some are worse. According to a survey of cancer patients, taxotere caused a lot of bone pain and muscle aches. Some say their arms and legs ache, while others say the pain is worst in the neck, back, and shoulders. Taxotere is also known for causing neuropathy, or nerve damage, which makes feet and hands feel tingly or numb. One more thing to watch out for with Taxol is hand-foot syndrome, in which the palms, soles, and fingertips become red and painful, and may even peel or develop sores. If hand-foot syndrome develops, you need to talk to your doctor about it, as the chemo dose may need to be lowered.

The good news is that taxotere seems to cause less nausea for many cancer patients than other chemo drugs, such as the A/C it often follows. Hair loss may also be less of a problem.

Side effects are very individual, and they also vary according to dosage. Anytime you're in pain or having a lot of discomfort during chemo, talk to your doctor about it. There are many medications and alternative treatments that can help with these symptoms.